Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 90, NWS Des Moines, IA

June 7, 2022Adams County, Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 7, 2022, 9:53 PM CDT for Adams County, Taylor County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2022, 9:53 PM CDT (02:53 UTC)
Expired
Jun 7, 2022, 10:45 PM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 8:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 7:00 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 7, 7:00 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
700 PM CDT Tue Jun 7 2022

...Updated for the 00z Aviation Discussion...

.SHORT TERM.../Tonight through Wednesday Night/
Issued at 334 PM CDT Tue Jun 7 2022

Key Messages:

- Severe storms possible into this evening over the southwest
  forecast area. Large hail and damaging winds are the primary
  threats.
- Precipitation ending Wednesday morning then clearing into the
  afternoon.

Vigorous short wave is currently diving southeast out of Wyoming and
into Nebraska and South Dakota with strong to severe storms
developing in advance of the system in the western portions of those
states. Generally light flow is in place across Iowa with high
pressure ridged just to the north and east of the area. Instability
is building into south central and western Iowa. Expect storms to
begin developing over east central Nebraska and west central Iowa by
late this afternoon then dive southeast across the southwest CWA
with additional weaker activity developing to the north. Profiles
are favorable for supercell development though the light flow in the
0-500m level with the best shear above that layer. This will be
favorable supercells with large hail and some damaging wind gusts.
There is some landspout potential over west central Iowa during the
initial updraft development stage near a surface wind weakness
and where 0-3km CAPE values approach 100 J/kg along with
sufficient surface vorticity. Locally heavy rainfall is also
possible with these storms but not expecting any significant hydro
issues beyond ponding. Additional storms may develop over
northern Iowa after midnight. No severe weather is anticipated
with this activity which likely will lingering into Wednesday
morning before the drier air arrives. High pressure arrives
Wednesday night with pleasant temperatures expected for the
overnight.

&&

.LONG TERM.../Thursday through Tuesday/
Issued at 334 PM CDT Tue Jun 7 2022

Key messages:

-A threat for heavy rainfall exists Thursday night into Friday.
-Low confidence rain chances over the weekend.
-A period of fair weather sets in at the beginning of next week.

Low-level layers remain saturated through much of the period with
lots of moisture transport from the pacific and some from the Gulf.
A better setup looks to be in place Thursday with a low over the
Rockies and a high over the southeast region that will act to fling
moisture way north into the upper Midwest. PWATs will be nearing
150% of normal with values approaching 1.5". Another shortwave
propagates down the northwest flow in the west. The more
favorable shear and greatest instability and will be located in
Nebraska and Kansas where another MCS may form. There is some
suggestion that a secondary band of rainfall will form off of a
boundary over Iowa. There is some elevated instability and
sufficient moisture supply that will sustain this, but confidence
is lower for low-level supply due to the Gulf transport being
disrupted by the expected MCS.

Additional waves of energy propagate towards the region Saturday
and Sunday night, although uncertainty still remains regarding
location and timing of any possible rainfall. The warm sector of
the ridge will arrive at the beginning of next week and finally
bring some warming, hinted by positive 2m temperature anomalies.
Additional energy will begin to build in the west, signaling a
continued active weather pattern next week. We will continue to
monitor the forecast period for periods of heavy rainfall.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 645 PM CDT Tue Jun 7 2022

Main aviation concerns are the shower/storm chances tonight into
tomorrow morning. Have attempted to time out initial wave this
evening followed by larger complex mainly over south to central
areas into late evening with additional development over the
north/east late overnight/early Wednesday. Updates will likely be
needed later this evening as storms progress. Some storms could
have hail and gusty winds, including >35 knot gusts with storm
outflow, but strongest storms may remain southwest of TAF sites. Ceilings
also expected to lower through the overnight hours into at least
MVFR but may be IFR at times. Some visibility restrictions may
also occur with storms. Outside of storm wind gusts, winds
expected to be light and variable tonight becoming gusty and out
of the north by late tomorrow morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...Jimenez/Donavon
AVIATION...KCM
Hazardous weather outlook, Jun 7, 3:32 PM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
332 PM CDT Tue Jun 7 2022

IAZ033-034-044>046-057>060-070>074-081>086-092>097-082045-
Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk-
Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
332 PM CDT Tue Jun 7 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few strong to severe thunderstorms are possible later this
afternoon into tonight in southwest Iowa. The main hazards are
damaging wind gusts, large hail, and perhaps locally heavy
rainfall. Greatest severe risk will be during the late afternoon
and evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are possible later on Thursday with the
severe threat looking low at this time. Heavy rainfall is
possible at times and may lead to some localized flooding
concerns.

Another round of storms is possible Saturday
night into Sunday morning with the severe threat better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today and tonight.

IAZ004>007-015>017-023>028-035>039-047>050-061-062-075-082045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Jasper-Poweshiek-Mahaska-
332 PM CDT Tue Jun 7 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few showers and thunderstorms are possible tonight. Some storms
may produce hail and gusty winds, as well as some locally heavy
rainfall. Showers and storms could last through tomorrow morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are possible later on Thursday with the
severe threat looking low at this time. Heavy rainfall is
possible at times and may lead to some localized flooding
concerns.

Another round of storms is possible Saturday
night into Sunday morning with the severe threat better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today and tonight.

In the hours before

Local storm report, Jun 7, 7:34 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             FONTANELLE              41.29N 94.56W
06/07/2022  M1.00 INCH       ADAIR              IA   EMERGENCY MNGR

&&
Local storm report, Jun 7, 7:53 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
753 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             3 W ORIENT              41.20N 94.48W
06/07/2022  M1.00 INCH       ADAIR              IA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL.

&&
Local storm report, Jun 7, 7:55 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
755 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             ORIENT                  41.20N 94.42W
06/07/2022  E0.88 INCH       ADAIR              IA   AMATEUR RADIO

            NICKEL HAIL NORTH OF ORIENT.

&&

KCM
Local storm report, Jun 7, 8:12 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
812 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TORNADO          3 SW ORIENT             41.17N 94.46W
06/07/2022                   ADAIR              IA   STORM CHASER

            REPORTED VIA TWITTER.

0745 PM     TSTM WND DMG     ORIENT                  41.20N 94.42W
06/07/2022                   ADAIR              IA   EMERGENCY MNGR

            LARGE TREE DOWN ON HOUSE. TIME ESTIMATED.

0753 PM     TSTM WND DMG     1 NW CRESTON            41.07N 94.38W
06/07/2022                   UNION              IA   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED; ROOF BLOWN OFF.

&&
Local storm report, Jun 7, 8:21 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     CRESTON                 41.06N 94.36W
06/07/2022                   UNION              IA   EMERGENCY MNGR

            TREES, SHEDS, AND POWER LINES DOWN.

0800 PM     TSTM WND GST     2 S CRESTON             41.03N 94.36W
06/07/2022  M68 MPH          UNION              IA   AWOS

            REPORTED AT 8 PM AND 805 PM.

&&
Local storm report, Jun 7, 9:29 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
929 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     7 W ORIENT              41.20N 94.55W
06/07/2022                   ADAIR              IA   EMERGENCY MNGR

            ROOF BLOWN OFF OF MACHINE SHED. TIME
            ESTIMATED.

0807 PM     HAIL             1 S AFTON               41.01N 94.20W
06/07/2022  M0.88 INCH       UNION              IA   TRAINED SPOTTER

            ALONG WITH STRONG WINDS.

0827 PM     TSTM WND DMG     6 N GRAND RIVER         40.90N 93.97W
06/07/2022                   CLARKE             IA   EMERGENCY MNGR

            TIN BLOWN OFF OF OUTBUILDING ON R15. TIME
            ESTIMATED.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:12 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass48 min
Jun 7, 7:28 PM CDTTornado Warning Tornado observedDMXAdair, Adams, Cass, Madison, Union32 min
Jun 7, 7:51 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Decatur, Madison, Ringgold, Union39 min
Jun 7, 8:28 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Ringgold, Wayne47 min
Jun 7, 9:02 PM CDTSevere Thunderstorm WarningDMXAppanoose, Decatur, Wayne58 min
Jun 7, 10:30 PM CDTSevere Thunderstorm WarningDMXTaylor60 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.